High Wind, Davis / Apache Mountains Area
- When
- March 8, 12:00 AM CST to 12:20 AM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- State Official
A passing upper trough imparted high winds to the Davis Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A passing upper trough imparted high winds to the Davis Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 7, 11:29 PM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1129 PM CST MON MAR 7 2011
.DISCUSSION...
PLEASE SEE THE 06Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE NIGHT AS WEST WINDS DECREASE
AREAWIDE TO 10-15KT. MOST OF THE TERMINALS ARE SHOWING CIGS AT OR
BELOW 3K FT...BUT THIS IS LIKELY DUE TO RESIDUAL SUSPENDED DUST. WEST
WINDS WILL INCREASE AT ALL TAF SITES BY 08/16Z TO AT LEAST 15-20KT
WITH GUSTS TO 30KT. THESE WINDS WILL INCREASE FURTHER TO 25-35KT
WITH GUSTS OF 40-45KT BY 08/18Z. WILL INCLUDE BLOWING DUST AT ALL
TAF SITES AND REDUCE THE VISIBILITY TO MVFR IN BLOWING DUST DURING
THE AFTERNOON. WINDS WILL SUBSIDE AROUND 09/00Z AND TURN MORE TO
THE NORTHWEST...IF NOT NORTH.
&&
.PREV DISCUSSION... /ISSUED 833 PM CST MON MAR 7 2011/
UPDATE...
UPDATE TO UPGRADE THE WINDS IN THE HIGHER ELEVATIONS OF DAVIS MOUNTAINS.
DISCUSSION...
WINDS IN THE DAVIS MOUNTAINS HAVE ALREADY REACHED THE WARNING CRITERIA
OF 58 MPH OR GREATER THIS EVENING. 700MB WIND SPEEDS ARE EXPECTED TO
INCREASE OVERNIGHT...AND SUBSIDENCE IS EXPECTED FOR THIS AREA.
PREV DISCUSSION... /ISSUED 528 PM CST MON MAR 7 2011/
DISCUSSION...
THE LATEST AVIATION DISCUSSION IS BELOW.
AVIATION...
VFR CONDITIONS WILL PREVAIL AREA WIDE AS WESTERLY WINDS PERSIST OVER
THE REGION. WINDS WILL DIMINISH SOMEWHAT THIS EVENING BUT COULD
STAY UP AROUND 10-15KT THROUGH MUCH OF THE NIGHT AT SOME TAF SITES
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. HOWEVER...WEST WINDS
WILL INCREASE TO 15-25KT SUSTAINED AT ALL TAF SITES BY LATE TUESDAY
MORNING AND EARLY AFTERNOON...WITH A FEW GUSTS NEAR 35KT. SUSTAINED
WINDS COULD RISE AROUND 30KT AT SOME OF THE TAF SITES TUESDAY
AFTERNOON WITH GUSTS OVER 45KT POSSIBLE AT SOME. BLOWING DUST COULD
REDUCE VISIBILITIES TO MVFR LEVELS AT TIMES...BUT HAVE NOT INCLUDED
THESE LOWER VISIBILITIES YET SINCE THEY WILL OCCUR NEAR THE END OF
THE PERIOD. 67
PREV DISCUSSION... /ISSUED 326 PM CST MON MAR 7 2011/
DISCUSSION...
WINDY CONDITIONS IN THE MAF AREA ARE FAIRLY LOCALIZED ALONG THE
I-20 CORRIDOR FROM ODO TO BPG. OTHERWISE WINDY CONDITIONS ARE
HOLDING WEST OF THE PECOS RIVER THIS AFTERNOON. THIS WILL CHANGE
TOMORROW AS AN UPPER LEVEL LOW MOVES INTO THE CENTRAL PLAINS AND
GUSTY WESTERLY WINDS SPREAD ACROSS THE ENTIRE AREA. THE TIMING OF
THE LOW MAY MEAN THE STRONGEST WINDS WILL BE IN THE EARLY
AFTERNOON THEN BEGIN SUBSIDING LATE AFTERNOON WITH A NORTHWESTERLY
WIND SHIFT BEHIND A COLD FRONT. WILL CONTINUE THE WIND ADVISORY
THOUGH IT MAY BE ON THE LOW END OF THE CRITERIA WITH WINDS
SUBSIDING EARLY.
WEDNESDAY WILL BE COOLER BEHIND THE FRONT THEN WARMING AGAIN UNTIL
SATURDAY WHEN THE NEXT FRONT ARRIVES. THE UPPER SUPPORT WILL BE
WELL TO THE NORTH SO NOT ONLY WILL IT BE DRY...BUT IT WILL
STRUGGLE TO MAKE MUCH PROGRESS INTO THE CWA. YET ANOTHER UPPER
TROUGH DROPS INTO NEW MEXICO BY LATE IN THE WEEKEND BUT THE MODELS
ARE VERY INCONSISTENT WITH ITS TIMING AND DEPTH. THE PREVIOUS GFS
RUN WAS SHOWING WINDY AND WARM SUNDAY BUT IS NOW SHOWING COOLER
AND MOIST. WILL NOT COMMIT TO ANY SOLUTION FOR NOW BUT WILL KEEP
CLOSE TO GUIDANCE UNTIL CONFIDENCE INCREASES.
FIRE WEATHER...
RED FLAG CONDITIONS TODAY HAVE SPREAD EAST ALONG A NARROW CORRIDOR
FROM ODESSA TO BIG SPRING. THESE WINDS WILL DIMINISH TONIGHT BUT
STRONGER WINDS EXPECTED TUESDAY AS AN UPPER LEVEL TROUGH MOVES
ACROSS THE AREA. THE TIMING OF THE TROUGH MAY MEAN STRONGEST WINDS
WILL OCCUR EARLY IN THE AFTERNOON...WITH WINDS DIMINISHING LATER
IN THE AFTERNOON AND EARLY EVENING WHILE SHIFTING FROM THE
SOUTHWEST AND WEST TO THE NORTHWEST BEHIND A COLD FRONT. STILL
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS OUR
ENTIRE AREA. COOLER AIR WILL ALLOW FOR GOOD HUMIDITY RECOVERY
EAST OF THE PECOS WEDNESDAY MORNING...BUT THE FRONT WILL SLOW AS
IT PUSHES WEST OF THE PECOS AND HUMIDITY RECOVERY COULD BE FAIR TO
POOR. WINDS WILL BECOME MORE NORTHERLY WEDNESDAY BUT WILL ALSO
CONTINUE TO DIMINISH. ANY CRITICAL FIRE WEATHER CONDITIONS DURING
THE END OF THE WEEK WILL LIKELY BE RELEGATED TO THE HIGHER
ELEVATIONS OF THE GUADALUPE AND DAVIS MOUNTAINS.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 8 AM TO 8 PM MST TUESDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
BLOWING DUST ADVISORY FROM 5 AM TO 8 PM MST TUESDAY FOR THE
FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...SOUTHERN LEA COUNTY.
WIND ADVISORY FROM 5 AM TO 8 PM MST TUESDAY FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...NORTHERN LEA COUNTY...
SOUTHERN LEA COUNTY.
HIGH WIND WARNING UNTIL 8 PM MST TUESDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
WIND ADVISORY UNTIL 8 PM MST TUESDAY FOR THE FOLLOWING ZONES...
EDDY COUNTY PLAINS.
TX...RED FLAG WARNING FROM 9 AM CST /8 AM MST/ TO 9 PM CST /8 PM MST/
TUESDAY FOR THE FOLLOWING ZONES... ANDREWS...BIG BEND
AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
BLOWING DUST ADVISORY FROM 6 AM CST /5 AM MST/ TO 9 PM CST /8 PM
MST/ TUESDAY FOR THE FOLLOWING ZONES... ANDREWS...BIG BEND
AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...
WARD...WINKLER.
WIND ADVISORY FROM 6 AM TO 9 PM CST TUESDAY FOR THE FOLLOWING
ZONES... ANDREWS...BIG BEND AREA...BORDEN...CRANE...
DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...
MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...
REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
UPTON...WARD...WINKLER.
HIGH WIND WARNING UNTIL 9 PM CST /8 PM MST/ TUESDAY FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS.
WIND ADVISORY UNTIL 9 PM CST TUESDAY FOR THE FOLLOWING ZONES...
VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
78HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 841 PM CST MON MAR 7 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-090245- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 841 PM CST MON MAR 7 2011 /741 PM MST MON MAR 7 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE AND DAVIS MOUNTAINS TONIGHT...WHERE SOUTHWESTERLY WINDS OF 40 TO 55 MPH AND GUSTS OVER 70 MPH ARE EXPECTED. A WIND ADVISORY IS IN EFFECT TONIGHT FOR EDDY COUNTY IN SOUTHEAST NEW MEXICO AND THE VAN HORN AND HIGHWAY 54 CORRIDOR WHERE SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY DUE TO THE WIDESPREAD VERY LOW RELATIVE HUMIDITY VALUES AND VERY WINDY CONDITIONS AREAWIDE TUESDAY...A HIGH IMPACT FIRE WEATHER EVENT IS POSSIBLE. DANGEROUS WIND DRIVEN WILDFIRES WILL HAVE THE POTENTIAL TO QUICKLY GROW AND SPREAD. AREA RESIDENTS SHOULD BE PARTICULARLY ALERT TO THE POTENTIAL THREAT OF WILDFIRES AND USE EXTREME CAUTION TO PREVENT FIRE IGNITION. A RED FLAG WARNING IS IN EFFECT AREAWIDE TUESDAY. STRONG WESTERLY WINDS OF 40 TO 55 MPH WITH GUSTS TO 70 MPH WILL CONTINUE IN THE GUADALUPE AND DAVIS MOUNTAINS THROUGH TUESDAY EVENING. THEREFORE...A HIGH WIND WARNING REMAINS IN EFFECT THROUGH THE DAY. VERY WINDY CONDITIONS ARE ALSO EXPECTED TO SPREAD ACROSS ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO TUESDAY. A WIND ADVISORY IS ALSO IN EFFECT FOR THE REST OF WEST TEXAS AND SOUTHEAST NEW MEXICO TUESDAY WESTERLY WINDS OF 25 TO 35 MPH AND GUSTS TO 50 MPH. BLOWING DUST MAY OCCASIONALLY REDUCE THE VISIBILITY TO ONE MILE OR LESS ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO TUESDAY. A BLOWING DUST ADVISORY IS IN EFFECT. TRAVELLERS AND THOSE WITH RESPIRATORY PROBLEMS ARE URGED TO USE CAUTION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283429.